The spectrum band structure of the three-dimensional Schrödinger operator with periodic potential. (English) Zbl 0578.47003

It is well known that the spectrum of a one-dimensional Schrödinger operator with a periodic potential is a purely absolutely continuous band spectrum, and generically there are infinitely many gaps [M. Reed and B. Simon, Methods of modern mathematical physics, Vol. IV, Ch. VIII.16 (1978; Zbl 0401.47001)]. In higher dimensions a particle may have enough leeway to evade a periodic obstacle, and there is the famous Bethe-Sommerfeld conjecture (pertaining, naturally, to dimensions 2 and 3) that such operators have only finitely many gaps. This long-standing conjecture was proved for bounded potentials with rational period lattice in the plane by the author [Sov. Math., Dokl. 20, 956-959 (1979; Zbl 0435.35028)] and for arbitrary planar lattices by V. N. Popov and the author in [Zap. Nauchn. Semin. Leningrad Otd. Mat. Inst. Steklova 109, 131-133 (1983; Zbl 0492.47024)] and also by E. J. Dahlberg and E. Trubowitz [Commentat. Math. Helv. 57, 130-134 (1982; Zbl 0539.35059)]. See also the author’s paper [Proc. Steklov Inst. Math. 158, 177-189 (1983; Zbl 0525.47034)] for further informations.
In the present paper the conjecture is proved for a Schrödinger operator H with a continuous periodic potential V with arbitrary lattice \(T\subset {\mathbb{R}}^ 3\). It turns out that the number of gaps is primarily determined by the geometric and arithmetic properties of T rather than by the analytic behaviour of V. To describe the author’s main estimate we need the following notation and results. For \(k\in {\mathbb{R}}^ 3\) \[ (*)\quad H(k):=(1/i)\nabla -k)^ 2+V \] is a self-adjoint operator with a purely discrete spectrum. Let \(\{E_ j(k)\}\) (j\(\in {\mathbb{N}})\) be a numbering of its eigenvalues in non-decreasing order, counting multiplicities. For \(j\in {\mathbb{N}}\), \(E_ j(.)\) is continuous and periodic with period lattice \(\Gamma\) dual to T. Moreover, \[ \sigma (H)=\cup_{j\in {\mathbb{N}}}\Delta_ j\quad where\quad \Delta_ j:=R(E_ j(.)). \] Given \(\lambda\in {\mathbb{R}}\), let M(H,\(\lambda)\) be the multiplicity of the covering of \(\lambda\), i.e. the number of j such that \(\lambda \in \Delta_ j\). The author shows that there is a number \(c_ T>0\) with \[ (*)\quad M(H,\lambda)>c_ T\lambda^{1/2}\quad as\quad \lambda \to \infty. \] As a consequence, H has only finitely many gaps. An inspection of \(c_ T\) reveals that there are no gaps at all when \(\| V\|_{\infty}\) is sufficiently small.
The derivation of (*) is very intricate, a central role being played by the number \(N_{\Gamma}(\lambda,k)\) of lattice points of \(\Gamma\) in a ball with radius \(\lambda^{1/2}\) and centre \(k\in {\mathbb{R}}^ 3\), which was estimated in an elegant way by Dahlberg and Trubowitz [loc. cit.]. The author’s presentation is reasonably self-contained. Occasionally reference is made to a paper of his which has meanwhile appeared in Trudy Mat. Inst. Steklov. 171, (1985; Zbl 0567.47004)]. An estimate analogous to (*) for dimensions \(n\geq 4\) seems to have been established so far for special lattices only [cf. the author’s paper in Math. USSR Izv. 22, 619- 645 (1984; Zbl 0545.35027)].
{Reviewer’s remark. For smooth V in \({\mathbb{R}}^ 3\) another proof of the Bethe-Sommerfeld conjecture has been given by O. A. Veliev in Sov. Math. Dokl. 27, 234-237 (1983; Zbl 0541.47017).}
Reviewer: H.Kalf


47A10 Spectrum, resolvent
47F05 General theory of partial differential operators
35J10 Schrödinger operator, Schrödinger equation
Full Text: DOI EuDML


[1] Bolle, U.: Dichteabschätzungen für mehrfache gitterförmige Kudelanordnungen im ? m . Studia Sci. Math. Hungarica14, (N 1-3), 51-68 (1979) · Zbl 0503.52008
[2] Callaway, J.: Energy hand theory. New York: Academic Press 1964 · Zbl 0121.23303
[3] Cassels, J.W.S.: An introduction to the geometry of numbers. Berlin-Göttingen-Heidelberg: Springer 1959 · Zbl 0086.26203
[4] Dahlberg, B.E.J., Trubowitz, E.: A remark on two dimensional periodic potentials. Comment. Math. Helvetici57, (N 1), 130-134 (1982) · Zbl 0539.35059
[5] Eastham, M.S.P.: The spectral theory of periodic differential equations. Edinburgh: Scottish Academic Press 1973 · Zbl 0287.34016
[6] Landau, E.: Vorlesungen über Zahlentheorie. Bd. 2. Leipzig: Hirzel 1927
[7] Popov, V.N., Skriganov, M.M.: A remark on the spectrum structure of the two dimensional Schrödinger operator with periodic potential. Notes Sci. Sem. Steklov Math. Inst. (Leningrad Branch)109, 131-133 (1981) · Zbl 0492.47024
[8] Reed, M., Simon, B.: Methods in modern mathematical physics. Vol. IV: Analysis of operators. New York: Academic Press 1978 · Zbl 0401.47001
[9] Skriganov, M.M.: Prof of the Bethe-Sommerfeld hypothesis in dimension two. Dokl. Akad. Nauk SSSR248 (N 1), 39-42 (1979) · Zbl 0435.35028
[10] Skriganov, M.M.: General properties of the spectrum of differential and pseudodifferential operators with periodic coefficients and some problems of the geometry of numbers. Dokl. Akad. Nauk SSSR256 (N 1), 47-51 (1981) · Zbl 0483.35059
[11] Skriganov, M.M.: On the spectrum of the multi-dimensional operators with periodic coefficients. Func. Anal. i Pril.16 (N 4), 88-89 (1982)
[12] Skriganov, M.M.: The multi-dimensional Schrödinger operator with periodic potential. Izvestiya Akad. Nauk SSSR (Ser. Math.)47, (N 3), 659-687 (1983)
[13] Skriganov, M.M.: Geometrical and arithmetical methods in the spectral theory of the multidimensional periodic operators. Proc. Steklov Math. Inst. Vol. 171. Moscow-Leningrad: Nauka 1984 (to appear) · Zbl 0567.47004
[14] Skriganov, M.M.: Proof of the Bethe-Sommerfeld hypothesis in dimension three. LOMI Preprints: P-6-84 (1984)
[15] Sommerfeld, A., Bethe, H.: Elektronentheorie der Metalle. Handbuch der Physik. 2nd. ed. Bd. XXIV/2. Berlin: Springer 1933
[16] Yakovlev, N.N.: Asymptotic estimates of the density of latticek-packing andk-covering and the spectrum structure of the Schrödinger operator with periodic potential. Doklady Akad. Nauk SSSR276 (N 1), 54-57 (1984)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.